Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 31, 2018, 9:06 PM CDT for Logan County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 9:06 PM CDT (02:06 UTC)
- Expired
- Aug 31, 2018, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Logan County, KS
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2960 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WFUS53 KGLD 010206
TORGLD
KSC109-010230-
/O.NEW.KGLD.TO.W.0034.180901T0206Z-180901T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
906 PM CDT FRI AUG 31 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Logan County in west central Kansas...
* Until 930 PM CDT.
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Scott State Lake, moving northeast at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Logan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3870 10095 3872 10098 3884 10088 3881 10082
3873 10082 3870 10086
TIME...MOT...LOC 0206Z 213DEG 23KT 3872 10092
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 31, 8:09 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 31, 8:09 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 709 PM MDT Fri Aug 31 2018 .UPDATE... Issued at 708 PM MDT Fri Aug 31 2018 Made a minor adjustment to the winds for tonight. Main change was to increase the pops in the far southeast portion of the area in advance of the growing cluster of storms to our south. && .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Aug 31 2018 Shortwave energy will eject out of the main axis in the Four Corners region tonight and Saturday, providing enough synoptic forcing for chances of showers and thunderstorms. At the surface, a dry line/trough is located near the Colorado/Kansas border area and moving quickly westward, separating much drier air to the west from moist/unstable air to the west. Showers/storms will begin in the western area early this evening on the dry side, so main threat there will be locally strong/damaging wind gusts where DCAPE is maximized. Storms will get going a little later tonight, after 03z, further east in the more unstable environment, but by then boundary layer cooling will act as a cap to severe potential. Nonetheless, cannot rule out a severe storm or two in eastern areas tonight capable of producing hail up to quarters and 60 mph wind gusts. A few storms may linger into the overnight in southern and eastern areas, but severe threat should end by midnight. Low temperatures will be near normal in the low to mid 60s. The overall pattern changes little for Saturday. The shortwave coming out of the main trough may be a little stronger so coverage may see an uptick. A broad low level southeasterly flow will increase moisture and instability across the entire area. Deep layer shear, however, remains relatively weak with generally around 20 kts. Expecting isolated morning showers/storms to increase in coverage during the afternoon. Temperatures will be cooler than today with increased cloud cover, with low to middle 80s, but upper 80s possible if there is more sun. .LONG TERM...(Saturday night through Friday) Issued at 201 PM MDT Fri Aug 31 2018 As of Saturday evening, we will be in a trough/ridge pattern aloft. A deep longwave trough is present over the entire Western CONUS and a large ridge over the Eastern CONUS with a high height center over the Southeastern CONUS. The Tri-State area is currently situated under the transitional zone, downstream of a negatively-tilted 500 mb trough, providing the prime setup for recurring mid-level shortwave disturbances. This pattern only continues to intensify over much of next week into about the Friday/Saturday timeframe, which means that the region can expect the weather to be very similar day to day through the end of the week. Cloud cover will remain persistent as moisture streams in from the Pacific via the mid and upper levels and the Gulf of Mexico in the lower levels. The lingering cloud cover will moderate temperatures and keep the diurnal range rather small. Lows will range from between the upper 50s to low 60s and highs low to mid 80s. With abundant moisture throughout the column, high precipitable water values and afternoon instability, chances for rain are in the forecast for every single day during the forecast period and will continue to be until the ridge breaks down and the axis of the rough can move downstream. Chances for accompanying thunderstorms exist and intensity should be investigated with future model runs. Likely by the end of the weekend this will take place and encourage the next synoptic setup which will influence our weather from that point onward. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri Aug 31 2018 At this time, vfr conditions are expected at both sites. However if a thunderstorm should affect one of the sites, then sub vfr could occur. For Kgld, due to a surface trough near the site, and some outflow from nearby thunderstorms, the winds will be light and variable until 14z. Until 05z, isolated thunderstorms possible but not very certain on details so only have vcts during this time. At 14z the winds will be south at 8 knots and then will shift to the southeast at 10 knots around 21z. Thunderstorms will be in the area Saturday afternoon. However since this is in the last 6 hours of the forecast, leave out any mention of thunderstorms until get closer to this time. For Kmck, southeast at 6 knots will shift to the north at the same speed at 02z. At 04z, isolated thunderstorms are possible near the site through 09z. However, convection looks spotty so will only have vcts mentioned. From 04z to 09z the winds will be northeast at 7 knots. At 09z the winds will be light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...024 LONG TERM...SANDERSON AVIATION...BULLER
Hazardous weather outlook, Aug 31, 3:29 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 229 PM MDT Fri Aug 31 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 229 PM MDT Fri Aug 31 2018 /329 PM CDT Fri Aug 31 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are possible late this afternoon and evening with a marginal risk of severe storms producing large hail and damaging winds mainly east of a line from Tribune, Kansas to McCook, Nebraska. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal risk of severe thunderstorms again late Saturday across the entire tri-state area. The main threats with any storms that become severe will be damaging wind and large hail. Localized heavy rainfall may also produce areas of flash flooding Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 31, 7:13 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM MDT FRI AUG 31 2018
COZ090-091-010100-
Kit Carson County CO-Yuma County CO-
613 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 700 PM MDT...
At 613 PM MDT, thunderstorm outflow was located 6 miles south of
Arickaree School, or 24 miles north of Flagler, moving southeast at
30 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Joes, Kirk and Abarr.
LAT...LON 3957 10280 4008 10279 4008 10275 3957 10249
3942 10270 3940 10314 3957 10315
TIME...MOT...LOC 0013Z 329DEG 24KT 3966 10305
JNSpecial weather statement, Aug 31, 7:48 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Goodland KS 648 PM MDT FRI AUG 31 2018 COZ091-010130- Kit Carson County CO- 648 PM MDT FRI AUG 31 2018 ...Brief Landspout Tornadoes Possible... At 648 PM MDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the Burlington Colorado. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Burlington. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3912 10208 3914 10241 3956 10231 3956 10206 JN
Special weather statement, Aug 31, 8:14 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Goodland KS 814 PM CDT FRI AUG 31 2018 KSZ042-010145- Wichita KS- 814 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 845 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Modoc, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lydia and Marienthal. LAT...LON 3865 10124 3865 10113 3827 10112 3826 10135 TIME...MOT...LOC 0114Z 191DEG 16KT 3833 10116 JN
Special weather statement, Aug 31, 8:18 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Goodland KS 718 PM MDT FRI AUG 31 2018 COZ090-KSZ001-NEZ079-010145- Yuma County CO-Cheyenne KS-Dundy NE- 718 PM MDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 745 PM MDT/845 PM CDT/... At 718 PM MDT/818 PM CDT/, thunderstorm outflow was located 14 miles north of Bonny Reservoir, moving east at 45 mph. Winds in excess of 40 mph will be possible. Locations impacted include... St. Francis, Bonny Reservoir, Haigler, Hale, Beecher Island, Wheeler and Idalia. This includes Highway 385 near mile marker 210, and between mile markers 212 and 242. LAT...LON 3961 10233 4005 10233 4007 10175 3957 10157 TIME...MOT...LOC 0118Z 260DEG 38KT 3982 10216 JN
Special weather statement, Aug 31, 8:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
722 PM MDT FRI AUG 31 2018
COZ091-KSZ013-027-010215-
Kit Carson County CO-Wallace KS-Sherman KS-
722 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON...NORTHWESTERN
WALLACE AND WESTERN SHERMAN COUNTIES UNTIL 815 PM MDT...
At 722 PM MDT, thunderstorm outflow was located 8 miles north of
Bethune, or 9 miles northwest of Burlington, moving east at 45 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Burlington, Stratton, Kanorado, Ruleton and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 15.
Interstate 70 in Colorado between mile markers 415 and 450.
Highway 385 between mile markers 171 and 206, and near mile marker
211.
LAT...LON 3957 10242 3957 10188 3924 10171 3900 10202
3901 10205 3905 10205 3905 10225 3916 10282
TIME...MOT...LOC 0122Z 260DEG 37KT 3942 10237
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:14 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| Aug 31, 8:18 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Aug 31, 8:46 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| Aug 31, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 28 min |
| Aug 31, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 34 min |
| Aug 31, 9:13 PM CDT | Tornado Warning | GLD | Gove, Logan | 32 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 28 min |
| Aug 31, 9:37 PM CDT | Tornado Warning | GLD | Gove | 24 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 36 min |
| Aug 31, 9:50 PM CDT | Dust Storm Warning | GLD | Logan, Sherman, Thomas, Wallace | 62 min |
| Aug 31, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 18 min |
| Aug 31, 10:27 PM CDT | Special Weather Statement | GLD | Graham | 48 min |
| Aug 31, 10:55 PM CDT | Special Weather Statement | GLD | Decatur | 35 min |
| Sep 1, 3:08 PM CDT | Special Weather Statement | GLD | Gove | 37 min |
| Sep 1, 3:30 PM CDT | Special Weather Statement | GLD | Graham | 30 min |
| Sep 1, 3:49 PM CDT | Special Weather Statement | GLD | Graham | 26 min |
| Sep 1, 4:07 PM CDT | Special Weather Statement | GLD | Graham | 23 min |
| Sep 1, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 20 min |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.